Long Term Medication

For those of you that had no previous history of mental illness but have not been able to get off medication how do you accept this and manage side effects?

5 Replies

oldestnewest
  • Dear Janellec,

    Coming to terms with medication long term is very hard, but I think the times one questions it most (feeling in some way personally deficient) is when one is probably most in need of it. I think it is important to work closely with your psychiatrist to fine tune what you are taking, and assess regularly why you are taking it. But for me it has been journey about establishing a regime of drugs that enable me to function well. It's about learning where my particular quirks, weaknesses are and treating them, alongside engaging in talking therapies from time to time. I hope this helps. Jhw

  • Thank you for your reply. Can I ask what medication has helped you?

  • I was diagnosed Bipolar shortly after baby, and I was also suffering from serious anxiety. Initially the Olanzapine was useful for a brief period. After that the Lithium was the most important and constant ingredient in the mix. Additionally quetiapine, pregabalin and an anti-depressant does the trick. Jhw

  • Do you have any side effects from these?

  • Hi there! All meds have side effects, but on day to day basis I can't say I'm particularly aware of them. In the first few weeks some psych meds will make you feel incredibly lethargic. Quetiapine is supposed to have this effect, and also to make you gain weight. I could definitely do to lose a few kilos but I can't say that reducing the dosage has much of an effect. And I also have to face the fact that I'm a 40 year old female with a sweet tooth. Would I weigh less on a lighter dosage...? Maybe I would be comfort eating instead. Who knows. Ditto SSRI anti depressants are notorious for suppressing libido. No one wants to feel that such an intimate part of their lives is affected by medication and so every so often I try to down off those. But the last time I did so I was so miserable and anxious, sex was the last thing on my mind. I think it's worth talking through with your psychiatrist what you are taking and why, and assessing whether any unexpected side effects outweigh the benefits. If they do, I guarantee there will be another option. So keep talking, keep being analytic, and appreciate that you might be in for the long haul, and that if you are you are not responsible, it is not your fault or your failing. Jhw

You may also like...